Send me Your FREE
Health & Nutrition Updates

Tips on ways to live longer, healthier and happier.
Enter your email below.

Ask Tufts Experts December 2015 Issue

Q. Is it possible to get too much potassium? Are there some drugs that cause you to retain potassium?

A. Katelyn Castro, a dietetic intern at Tufts' Frances Stern Nutrition Center, answers: "While fruits, vegetables and dairy products can help to increase your potassium intake, potassium supplements are considered safe when taken at a normal dose. Although the NIH has not identified an upper limit for potassium, the mineral supplements in the US do not contain more than 99 milligrams of potassium per serving. Using more potent forms of potassium supplements can have serious adverse side effects including confusion, tingling sensation in limbs, temporal paralysis, low blood pressure, irregular heartbeat, weakness and coma.

“Some medications may cause you to retain serum potassium. Those that have been found to increase risk of high serum potassium, called hyperkalemia, include: potassium-sparing agents (drugs that do not promote potassium elimination); ACE inhibitors (heart medications that widen blood vessels to improve the amount of blood your heart pumps); non-steroidal anti-inflammatory agents (such as ibuprofen or aspirin); anti-infective agents (drugs that can kill infections or stop them from spreading such as antibiotics); anti-coagulants (drugs that prevent blood clotting); cardiac glycosides (medication used to treat heart failure, such as digoxin); anti-hypertensive agents; and angiotensin receptor blockers (a medication that causes blood vessels to constrict).

"In contrast, other medications and compounds may increase the risk of low serum potassium, called hypokalemia. These include: beta-adrenergic agonists (such as albuterol, an asthma medication); decongestants (cold medications); diuretics (hydrochlorothiazides, caffeine); and mineralocorticoids (steroid hormones that affect the salt and water balance in the body).

"Since both hyperkalemia and hypokalemia can be harmful, consult with your physician regarding your potassium status if taking any of these medications."

New to Tufts Health & Nutrition Letter? Register for Free!

Already Registered?
Log In